Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 111, NWS Wichita, KS

May 28, 2012Chautauqua County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 28, 2012, 10:27 PM CDT for Chautauqua County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2012, 10:27 PM CDT (03:27 UTC)
Expired
May 28, 2012, 11:15 PM CDT
In force
48 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Chautauqua County, KS

The radar

The Tulsa radar (KINX), 120 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 3.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2012-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2012-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3235 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

793 
WUUS53 KICT 290327
SVRICT
KSC019-290415-
/O.NEW.KICT.SV.W.0111.120529T0327Z-120529T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1027 PM CDT MON MAY 28 2012

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS...

* UNTIL 1115 PM CDT

* AT 1023 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ELGIN...AND
  MOVING NORTHEAST AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  SEDAN...CHAUTAUQUA...PERU...HALE AND NIOTAZE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3700 9652 3705 9652 3730 9598 3729 9596
      3699 9596
TIME...MOT...LOC 0327Z 244DEG 20KT 3705 9624

HAIL...1.00IN
WIND...60 MPH

$$

BILLINGS
3 follow-up statements
891 
WWUS53 KICT 290341
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1041 PM CDT MON MAY 28 2012

KSC019-290415-
/O.CON.KICT.SV.W.0111.000000T0000Z-120529T0415Z/
CHAUTAUQUA KS-
1041 PM CDT MON MAY 28 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
CHAUTAUQUA COUNTY UNTIL 1115 PM CDT...

AT 1037 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CHAUTAUQUA...
AND MOVING NORTHEAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
PERU...HALE AND NIOTAZE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3700 9652 3705 9652 3730 9598 3729 9596
      3699 9596
TIME...MOT...LOC 0342Z 244DEG 20KT 3709 9615

HAIL...1.00IN
WIND...60 MPH

$$
411 
WWUS53 KICT 290355
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1055 PM CDT MON MAY 28 2012

KSC019-290415-
/O.CON.KICT.SV.W.0111.000000T0000Z-120529T0415Z/
CHAUTAUQUA KS-
1055 PM CDT MON MAY 28 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
CHAUTAUQUA COUNTY UNTIL 1115 PM CDT...

AT 1051 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PERU...AND
MOVING EAST AT 35 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHEASTERN CHAUTAUQUA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3700 9652 3704 9652 3725 9597 3699 9596
TIME...MOT...LOC 0355Z 266DEG 30KT 3706 9601

HAIL...1.00IN
WIND...60 MPH

$$

BILLINGS
850 
WWUS53 KICT 290406
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1106 PM CDT MON MAY 28 2012

KSC019-290416-
/O.EXP.KICT.SV.W.0111.000000T0000Z-120529T0415Z/
CHAUTAUQUA KS-
1106 PM CDT MON MAY 28 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CHAUTAUQUA COUNTY
WILL EXPIRE AT 1115 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3700 9652 3704 9652 3725 9597 3699 9596
TIME...MOT...LOC 0406Z 266DEG 19KT 3707 9598

$$

BILLINGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:44 PM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, May 28, 6:44 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
644 PM CDT MON MAY 28 2012

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

VFR TO PREVAIL WITH LIGHT WINDS. SMALL CHANCE FOR THUNDERSTORMS
IN FAR SOUTHEAST KS THIS EVENING IN VICINITY OF WEAK FRONTAL
BOUNDARY. WITH CONVERGENCE RATHER WEAK...WILL KEEP CNU TAF DRY.
WEAK SOUTHERLY RETURN FLOW PROGGED TUESDAY IN SOUTH
CENTRAL/SOUTHEAST KS ALONG WITH WEAK ISENTROPIC UPGLIDE. DECENT
MOISTURE/INSTABILITY PROGGED BUT FORCING IS ON THE WEAK SIDE. THIS
MAY RESULT IN WIDELY SCATTERED THUNDERSTORMS IN THE SOUTH. DUE TO
COVERAGE CONCERNS THIS FAR OUT...WILL LEAVE TS MENTION OUT OF TAFS
BUT WILL NEED TO WATCH FOR POSSIBLE STORMS NEAR HUT...ICT...AND
CNU IN PARTICULAR.

JMC

&&

.PREV DISCUSSION... /ISSUED 347 PM CDT MON MAY 28 2012/

DISCUSSION...

TONIGHT:
RELATIVELY DRY AIR HAS BEEN OVERSPREADING NORTHWEST HALF OF
FORECAST AREA...WHICH SHOULD RESULT IN FAIRLY COOL NIGHT. HIGHER
DEWPOINTS IN SOUTHEAST KS SHOULD KEEP LOWS RELATIVELY MILD. WITH
FRONT SLOWING...WILL KEEP SOME SMALL POPS GOING IN SE KS AHEAD OF
THE FRONT.

TUE-TUE NIGHT:
SIGNIFICANT MODEL DIFFERENCES...AS NAM APPEARS TO BE OVERLY
GENEROUS WITH QPF DURING THE DAY. 1200 UTC RUNS OF GFS/ECMWF ARE
SOMEWHAT SIMILAR BUT SLIGHTLY DISPLACED IN LOCATION OF MUCH
SMALLER QPF. WRF-KF FOR THAT TIME FRAME IS DRY. WILL RUN WITH
SLIGHT CHANCE GENERALLY WEST/SOUTH OF KICT AND THEN ROUGHLY  SOUTH
OF HIGHWAY 400 TUE NIGHT. THIS WOULD CORRESPOND TO THE BEST
ISENTROPIC LIFT AND LEAST CAPPING. WITH ONLY LIMITED CLOUDS AND
RELATIVELY DRY AIR ACROSS THE NORTH...TEMPERATURES SHOULD REBOUND
WELL INTO THE 80S AREAWIDE.

WED-THU:
MODELS ALL COMING AROUND TO THE SAME SOLUTION WITH BEST CHANCES
FOR PRECIPITATION IN THE SW AND LEAST IN THE NE. HAVE TWEAKED
GRIDS TO SHOW THIS GRADIENT. MAINLY FOCUS FOR PRECIPITATION WILL
BE THE WARM FRONT AND ISENTROPIC LIFT. MUCH BETTER CHANCES APPEAR
TO BE ON WED NIGHT AND EARLY THU WHEN DECENT SHORTWAVE WILL MOVE
THROUGH FLOW.

FRI-MON:
ONLY CHANCE OF PRECIPITATION WORTH INCLUDING AT THIS POINT IS ON
SAT ACROSS MOST OF SOUTH CENTRAL/SOUTHEAST KS. WHILE ECMWF/GFS NOT
IDENTICAL...BUT BOTH HINT AT PRECIPITATION IN MOIST RETURN FLOW.
TEMPERATURES A BIT COOLER ON FRI BEHIND FRONT AND ESPECIALLY IN
SOUTHEAST KS WHERE CLOUDS WILL PERSIST. OTHERWISE WARMING TREND
SHOULD COMMENCE STARTING SAT. BELIEVE FORECAST TEMPERATURES WILL
BE CONSIDERABLY WARMER THAN WHAT IS INDICATED...WITH THICKNESSES
FROM GFS/ECMWF AND HPC GUIDANCE ALL SIGNIFICANTLY WARMER THAN
INTIALIZATION GRIDS AND NO CONSENSUS TO DEVIATE FROM IT. SUSPECT
TEMPERATURES ARE MORE LIKELY TO BE IN THE UPPER 80S SAT/LOWER-
MID 90S SUN-MON WITH A FEW SPOTS IN THE NORTHWEST IN THE UPPER
90S. -HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    62  87  63  86 /  10  10  20  30
HUTCHINSON      57  85  60  85 /  10  10  10  20
NEWTON          61  88  60  86 /  10  10  10  20
ELDORADO        60  89  61  87 /  10  10  20  20
WINFIELD-KWLD   64  88  65  87 /  10  20  20  30
RUSSELL         49  85  54  81 /   0  10  10  20
GREAT BEND      52  87  56  82 /  10  20  10  20
SALINA          56  87  56  86 /   0  10  10  20
MCPHERSON       58  88  57  85 /  10  10  10  20
COFFEYVILLE     66  87  68  86 /  20  10  30  20
CHANUTE         62  86  62  85 /  10  10  20  20
IOLA            61  87  60  84 /  10  10  20  10
PARSONS-KPPF    63  88  63  86 /  20  10  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 28, 10:00 PM CDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1000 PM CDT MON MAY 28 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-300300-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1000 PM CDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A STRONG THUNDERSTORM OR TWO WILL BE POSSIBLE OVERNIGHT ACROSS FAR
SOUTHEASTERN KANSAS. THE MAIN THREATS WILL BE HAIL TO NICKEL SIZE
AND WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE OVER THE AREA ON TUESDAY THROUGH
THURSDAY. SOME STRONG STORMS ARE POSSIBLE ON TUESDAY AND WEDNESDAY
ACROSS PARTS OF SOUTH CENTRAL AND SOUTHEAST KANSAS. THERE IS
CONSIDERABLE UNCERTAINTY AS TO THE TIMING OF THE STORMS. THIS WILL
AFFECT THE AMOUNT OF INSTABILITY AND THE MAGNITUDE OF THE THREAT.
AT THIS POINT...SMALL HAIL AND WINDS TO 50 MPH ARE THE PRIMARY
THREAT.  PLEASE CHECK LATER OUTLOOKS FOR UPDATED INFORMATION.

ADDITIONAL STORMS ARE FORECAST ON SATURDAY. A FEW STRONG STORMS
WILL BE POSSIBLE ROUGHLY SOUTH OF HIGHWAY 400.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, May 28, 8:27 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
827 PM CDT MON MAY 28 2012

KSZ100-290215-
LABETTE-
827 PM CDT MON MAY 28 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LABETTE COUNTY...

AT 825 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ALTAMONT...OR 10 MILES SOUTH OF PARSONS...
AND MOVING EAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3734 9508 3711 9507 3709 9539 3722 9543
TIME...MOT...LOC 0127Z 257DEG 13KT 3719 9530

CARUSO
Special weather statement, May 28, 10:12 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1012 PM CDT MON MAY 28 2012

KSZ098-290345-
CHAUTAUQUA-
1012 PM CDT MON MAY 28 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA COUNTY...

AT 1009 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR ELGIN...OR 13 MILES SOUTHWEST OF
SEDAN...AND MOVING EAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

&&

LAT...LON 3705 9650 3730 9597 3729 9596 3699 9596
      3699 9648
TIME...MOT...LOC 0313Z 250DEG 12KT 3700 9634

BILLINGS
Special weather statement, May 28, 10:24 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1024 PM CDT MON MAY 28 2012

KSZ098-290400-
CHAUTAUQUA-
1024 PM CDT MON MAY 28 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA COUNTY...

AT 1023 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR ELGIN...OR 7 MILES SOUTHWEST OF
SEDAN...AND MOVING NORTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

&&

LAT...LON 3699 9648 3705 9650 3730 9598 3729 9596
      3699 9596
TIME...MOT...LOC 0324Z 244DEG 20KT 3704 9625

BILLINGS

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:27 PM CDTSpecial Weather StatementICTLabette48 min
May 28, 10:12 PM CDTSpecial Weather StatementICTChautauqua33 min
May 28, 10:24 PM CDTSpecial Weather StatementICTChautauqua36 min
May 28, 10:52 PM CDTSpecial Weather StatementICTMontgomery23 min
May 28, 11:15 PM CDTSpecial Weather StatementICTLabette30 min
May 28, 11:51 PM CDTSpecial Weather StatementICTMontgomery24 min
May 29, 12:02 AM CDTSevere Thunderstorm WarningICTLabette, Montgomery28 min
May 29, 12:47 AM CDTSpecial Weather StatementICTLabette28 min
May 29, 5:56 PM CDTSpecial Weather StatementICTHarper34 min
May 29, 6:07 PM CDTSevere Thunderstorm WarningICTHarper38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.